Thunderstorm Wind, Franklin
- When
- August 31, 2:10 PM EST
- Where
- Franklin County, Tupper Lake
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.233, -74.450
A cold front in the eastern Great Lakes region early on Friday, August 31, 2001 moved east passing across northern New York during the afternoon. Thunderstorms preceded and accompanied the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front in the eastern Great Lakes region early on Friday, August 31, 2001 moved east passing across northern New York during the afternoon. Thunderstorms preceded and accompanied the front. A few storms had strong winds and hail. In Tupper Lake, NY trees and power poles were blown down. In addition, nickle size hail was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 31, 9:00 AM EST, 5 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1000 AM EDT FRI AUG 31 2001 CONVECTIVE OUTLOOK...MODERATELY SHEARED ENVIRONMENT TODAY WITH UPPER JET CORE POSITIONED OVER SOUTHERN QUEBEC. SOME INSTABILITY COULD BE REALIZED TODAY WITH ADEQUATE INSOLATION...COULD YIELD CAPE VALUES 1000-1500 J/KG WITH NO APPRECIABLE CAP. 850 MB CONVERGENCE/300 MB DIVERGENCE COUPLET HAS A HUGE MAXIMUM EXTENDING FROM NORTHERN MAINE SOUTHWESTWARD THROUGH VERMONT INTO EASTERN NEW YORK STATE...PROVIDING VERY FAVORABLE ENVIRONMENT FOR DEEP ASCENT. MAIN THREAT CONTINUES TO BE DAMAGING WIND (SEE 1230 UTC SPC DISCUSSION) WITH MULTICELLULAR OR LINEAR THUNDERSTORM ORGANIZATION EXPECTED. COLD FRONT LAGGING WAY BACK TO THE NORTHWEST...NOT EXPECTED TO CROSS THE AREA UNTIL THIS EVENING...SO ALL ACTIVITY SHOULD BE AHEAD OF AND WITH THE SURFACE TROUGH PASSAGE PRECEDING THE FRONT. GOES-8 RAPID SCAN OPERATIONS REQUEST SUBMITTED FOR 1526-2326 UTC. WILL UPDATE ZONES TO MAKE A FEW WORDING CHANGES...NO WHOLESALE CHANGES ANTICIPATED. ST. JEAN .BTV...NONE.
NYZ026>031-034-035-VTZ001>012-010000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 1039 AM EDT FRI AUG 31 2001 ...SEVERE THUNDERSTORMS POSSIBLE IN VERMONT AND NORTHERN NEW YORK THIS AFTERNOON AND EVENING... THE THREAT CONTINUES FOR SEVERE THUNDERSTORMS IN THE NORTH COUNTRY THIS AFTERNOON AND EVENING. A COLD FRONT WAS ADVANCING SOUTHEASTWARD THROUGH SOUTHERN ONTARIO AND SOUTHWESTERN QUEBEC...AND WILL TRAVEL THROUGH OUR REGION THIS EVENING. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF THE FRONT. SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL. EMERGENCY MANAGEMENT...LAW ENFORCEMENT...WEATHER SPOTTERS AND OTHER INTERESTED PEOPLE...SHOULD MONITOR THE WEATHER...AND BE READY TO TAKE ACTION IF SEVERE WEATHER THREATENS LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO... OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED FORECASTS. && ST. JEAN/NWS BURLINGTON VT
NYZ026>031-034-035-VTZ001>012-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 308 PM EDT FRI AUG 31 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 704 ISSUED FOR THE NORTH COUNTRY... THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE ENTIRE NORTH COUNTRY...EFFECTIVE UNTIL 900 PM. THE COUNTIES INCLUDED IN THE WATCH ARE SAINT LAWRENCE...FRANKLIN...CLINTON AND ESSEX COUNTIES IN NORTHERN NEW YORK. FOR VERMONT...THE COUNTIES ARE GRAND ISLE...FRANKLIN... CHITTENDEN...ADDISON...RUTLAND...ORLEANS...LAMOILLE...WASHINGTON... ORANGE...WINDSOR...CALEDONIA...AND ESSEX. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. STAY TUNED TO THE NATIONAL WEATHER SERVICE FOR ADDITIONAL PRODUCTS DESIGNED TO KEEP YOU INFORMED ON THIS SEVERE THUNDERSTORM POTENTIAL. EVENSON
The Burlington radar (KCXX), 107 km away, was scanning. The volume nearest the first event began at 19:12 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265823, 5265824.